Texas, 2022

Damaging Wind in Texas, July 19, 2022

July 19, 2022 · NWS AMA · 1 event in 1 county or zone

Above average temperatures within a dry airmass developed throughout the day. As a result of reaching convective temperatures, high based thunderstorms developed due to the dry airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Above average temperatures within a dry airmass developed throughout the day. As a result of reaching convective temperatures, high based thunderstorms developed due to the dry airmass. One thunderstorm created a severe wind gust of 60 mph that was reported at the Texline mesonet station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 5:22 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 5:22 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Tue Jul 19 2022

.AVIATION...00Z TAFs...
VFR conditions are favored to prevail through the period at all
TAF sites. Potential exception to this - and the main point of
uncertainty over the next 24 hours - is the potential for an
isolated storm to impact the terminals this evening and then again
late Wednesday afternoon. At this time, low probability of
occurrence and high level of operational impact preclude explicit
mentions of thunder. Users should be alert for potential
amendments, as these will be issued should confidence in TS
increase.

Ferguson

&&

.PREV DISCUSSION... /Issued 337 PM CDT Tue Jul 19 2022/

DISCUSSION...Tonight through Tuesday.
Current heat headlines will remain intact through 02Z. For this
evening and tonight, a surface boundary will slowly move across
the rest of the Texas Panhandle tonight with northwest to north
winds in its wake. Showers and thunderstorms developing across
eastern New Mexico are expected to track east and southeast into
the forecast area late this afternoon and evening before eventually
diminishing. Highest pops in the chance category were placed across
western zones, with slight chance pops elsewhere. A few storms
may become severe through about mid evening favoring roughly the
western half of the area, with damaging winds the primary hazard
given large DCAPE values.

Above normal temperatures are forecast to continue across the OK
and TX Panhandles Wednesday through next Tuesday. Additional Heat
Advisories may be needed this weekend into early next week
favoring the Palo Duro Canyon State Park. The persistent upper
level ridge of high pressure is progged to slide westward a bit
for Wednesday and Thursday before advancing eastward again and
across the southern high plains late this week into early next
week. Short and medium range models are in reasonable agreement
through next Tuesday and were accepted. Thunderstorm prospects in
general favor western sections, with perhaps more areal coverage
Wednesday and Thursday as the upper level ridge of high pressure
is expected to be located west of the region during that time.
Have utilized the NBM pops and temperatures Wednesday through next
Tuesday based on good model agreement.

02

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Armstrong-Carson-
     Collingsworth-Dallam-Deaf Smith-Donley-Gray-Hansford-
     Hartley-Hemphill-Hutchinson-Lipscomb-Moore-Ochiltree-Oldham-
     Potter-Randall-Roberts-Sherman-Wheeler.

     Excessive Heat Warning until 9 PM CDT this evening for Palo Duro
     Canyon.

OK...Heat Advisory until 9 PM CDT this evening for Beaver-Texas.

&&

77/36
Hazardous weather outlook, Jul 19, 7:56 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
856 PM CDT Tue Jul 19 2022

OKZ001>003-TXZ001>020-317-201400-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
856 PM CDT Tue Jul 19 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across primarily the western Oklahoma
and Texas Panhandles this evening. A few storms may become
severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the area Wednesday
afternoon through Thursday evening, and then again Sunday afternoon
through Monday. Any storms that develop are expected to remain
below severe levels at this time.

High temperatures up to 105 degrees are again possible at the Palo
Duro Canyon State Park Saturday afternoon through Monday. Additional
Heat Advisories may be needed during this time period.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through this evening.

In the hours before

Special weather statement, Jul 19, 6:15 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
715 PM CDT Tue Jul 19 2022

TXZ011-200045-
Oldham TX-
715 PM CDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southwestern Oldham
County through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Adrian, or 22 miles west of Vega, moving south at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Oldham
County, including Interstate 40 west of Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 10295 3543 10272 3519 10266 3518 10295
TIME...MOT...LOC 0014Z 003DEG 9KT 3532 10282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 176 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
July 19, 9:01 PM CST
Where
Dallam County, 2.07 mi N of Texline
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -103.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047427.